Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 161, NWS Charleston, SC

July 27, 1998Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 27, 1998, 6:46 PM EDT for Berkeley County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 1998, 6:46 PM EDT (22:46 UTC)
Expired
Jul 27, 1998, 7:20 PM EDT
In force
34 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1681 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WUUS1 KCHS 272248 RRA
SVRCHS
SCC015-272320-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
646 PM EDT MON JUL 27 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKELEY COUNTY IN SOUTH CAROLINA

* UNTIL 720 PM EDT

* AT 645 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR EADYTOWN... MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINEVILLE AND RUSSELVILLE BETWEEN 650 AND 700 PM

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

ML

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 12:45 PM EDT, 6 hours 1 minute earlier.

Area forecast discussion, Jul 27, 12:45 PM EDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1245 PM EDT MON JUL 27 1998

PATTERN TO CHANGE LITTLE THROUGH TUESDAY WITH WEAK NW FLOW CONTINUING
ALOFT. SERIES OF WEAK DISTURBANCES TO MOVE ACROSS THE SE IN ASSOC WITH
MCSS WILL PROVIDE THE INSTABILITY FOR GREATER COVERAGE OF TSTMS. ETA
AND NGM HOLD ON TO S/W ENERGY OVER THE SE THROUGH TUE EVE SO WILL KEEP
POPS IN THE GOOD CHC CAT THROUGH TOMORROW. WILL LEAN TOWARD HIGH TEMPS
IN THE UPPER 80S TO AROUND 90 FOR TUE WITH POTENTIAL FOR WIDESPREAD
CLOUDCOVER RATHER HIGH. FOR CWF...MODELS FCST 90H WINDS TO REMAIN SW
AROUND 15 KT WITH MUCH THE SAME FCST ON THE DECK. WILL CONTINUE WITH
TREND FROM PREVIOUS PACKAGE AND MAKE NO MAJOR CHANGES.

SOUTH COAST /CHS-NBC/

.TONIGHT...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS OR
THUNDERSTORMS. LOW MIDDLE 70S INLAND TO THE LOWER 80S COAST. SOUTHWEST
WIND 5 TO 10 MPH.
.TUESDAY...PARTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS. HIGH AROUND 90. SOUTHWEST WIND 10 MPH.
.TUESDAY NIGHT...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS. LOW MIDDLE 70S INLAND TO THE LOWER 80S COAST.
.WEDNESDAY...PARTLY CLOUDY WITH A CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS. HIGH 90 TO 95. CHANCE OF RAIN 30 PERCENT.

CCF

CHS APRT  77/90/77/93  5533
CHS CITY  82/89/82/92
SAV APRT  76/91/76/95  5533

.CHS...NONE.

SIMENSKY

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:58 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton47 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.